Objective: To describe the various complications that have been reported with use of midazolam for sedation in the intensive care unit (ICU).
Data sources: Publications in scientific literature.
Data extraction: Computer search of the literature.
Synthesis: Sedation is required in the ICU in order for patients to tolerate noxious stimuli, particularly mechanical ventilation. Under- and oversedation can lead to complications. To sedate patients in the ICU, midazolam is commonly administered via titrated, continuous infusions. Cardiorespiratory effects tend to be minimal; however, hypotension can occur in hypovolemic patients. Prolonged sedation after cessation of the midazolam infusion may be caused by altered kinetics of the drug in critically ill patients or by accumulation of active metabolites. In addition, paradoxical and psychotic reactions have been rarely reported. Tolerance and tachyphylaxis may occur, particularly with longer-term infusions (> or = 3 days). Benzodiazepine withdrawal syndrome has also been associated with high dose/long-term midazolam infusions. Compared with propofol infusions, midazolam infusions have been associated with a decreased occurrence of hypotension but a more variable time course for recovery of function after the cessation of the infusion. Lorazepam is a more cost-effective choice for long-term (> 24 hrs) sedation.
Conclusion: Continuous infusion midazolam provides effective sedation in the ICU with few complications overall, especially when the dose is titrated.